Uniqueness and asymptotic behavior of solutions with boundary blow-up for a class of nonlinear elliptic equations. (English) Zbl 0877.35042

The authors study properties of positive solutions of \[ \Delta u+ hu-ku^p= f\tag{1} \] in a (possibly) nonsmooth \(N\)-dimensional domain \(\Omega\), \(N\geq 2\), subject to the condition \[ u(x)\to\infty\quad\text{if}\quad \delta(x):= \text{dist}(x,\partial\Omega)\to 0.\tag{2} \] Here \(p>1\) and \(h\), \(k\), \(f\) are continuous in \(\overline\Omega\) with \(k>0\) and \(f\geq 0\). Positive solutions of (1) satisfying (2) are called large solutions. A central point of this paper is the following localization principle: let \(\Omega\) be a (not necessarily bounded) domain having the graph property and suppose \(u\) is a positive solution of (1) satisfying \(u(x)\to\infty\) locally uniformly as \(x\to\Gamma\), where \(\Gamma\subset\partial\Omega\) is relatively open. If \(v\) is a large solution, then \(v(x)/u(x)\to 1\) locally uniformly as \(x\to\Gamma\). Closely related to this is a uniqueness result for large solutions in bounded domains having the graph property. For bounded Lipschitz domains the authors prove the existence of positive constants \(c_1\leq c_2\) such that the (unique) large solution \(u\) of (1) satisfies \(c_1\delta(x)^{-{2\over p-1}}\leq u(x)\leq c_2\delta(x)^{-{2\over p-1}}\) for all \(x\in\Omega\). This is also a consequence of the localization principle and an existence theorem, obtained for large solutions in bounded domains satisfying the exterior cone condition.
If the domain is not Lipschitz, the rate of blow-up at the boundary may be lower. This is proved for domains having a re-entrant cusp in the case \(p\geq(N-1)/(N-3)\). Finally, the authors discuss the dependence of large solutions on the function \(k\) and the domain \(\Omega\).


35J60 Nonlinear elliptic equations
35J67 Boundary values of solutions to elliptic equations and elliptic systems
35B40 Asymptotic behavior of solutions to PDEs
Full Text: DOI Numdam EuDML


[1] Benguria, R.; Brezis, H.; Lieb, E., The Thomas-Fermi-Von Weizsaäcker theory of atoms and molecules, Comm. Math. Phys., Vol. 79, 167-180 (1981) · Zbl 0478.49035
[2] Bandle, C.; Marcus, M., Sur les solutions maximales de problèmes elliptiques non linéaires, C. R. Acad. Sci. Paris, 311, 91-93 (1990), Ser. I · Zbl 0726.35041
[3] Bandle, C.; Marcus, M., Large solutions of semilinear elliptic equations: existence, uniqueness and asymptotic behavior, Jl. d’Analyse Math., Vol. 58, 9-24 (1992) · Zbl 0802.35038
[4] Bandle, C.; Marcus, M., Large solutions of semilinear elliptic equations with singular coefficients, (Ioffe; Marcus; Reich, Optimization and Nonlinear Analysis. Optimization and Nonlinear Analysis, Pitman R. N. Series, Vol. 244 (1992)), 25-38 · Zbl 0795.35023
[6] Brezis; Veron, L., Remouvable singularities for some nonlinear elliptic equations, Arch. Rat. Mech. Anal., Vol. 75, 1-6 (1980) · Zbl 0459.35032
[7] Gidas, B.; Ni, W.; Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. Math. Phys., Vol. 68, 209-243 (1979) · Zbl 0425.35020
[8] Keller, J. B., On solutions of \(Δu = f (u)\), Comm. Pure Appl. Math., Vol. 10, 503-510 (1957) · Zbl 0090.31801
[9] Lee, J. N.; Parker, T. H., The Yamabe problem, Bull. Amer. Math. Soc., Vol. 17, 37-91 (1987) · Zbl 0633.53062
[11] Marcus, M., On solutions with blow up at the boundary for a class of semilinear elliptic equations, (Buttazzo; Galdi; Zanghirati, Developments in P.D.E. and Applications to Mathematical Physiscs (1993), Plenum Press), 65-77 · Zbl 0925.35066
[12] Marcus, M.; Veron, L., Uniqueness of solutions with blow up at the boundary for a class of nonlinear elliptic equations, C. R. Acad. Sci. Paris, 317, 559-563 (1993), Ser. I · Zbl 0803.35041
[13] Osserman, R., On the inequality \(Δu = f (u)\), Pacific Jl. Math., Vol. 7, 1641-1647 (1957) · Zbl 0083.09402
[14] Pinchover, Y., Criticality and ground states for second order elliptic equations, Jl. Diff. Equ., Vol. 80, 237-250 (1989) · Zbl 0697.35036
[15] Pinsky, R., Positive Harmonic Functions and Diffusion, Cambridge Studies in Advanced Math., Vol. 45 (1995)
[16] Veron, L., Semilinear elliptic equations with uniform blow up on the boundary, Jl. d’Analyse Math., Vol. 59, 231-250 (1992) · Zbl 0802.35042
[17] Veron, L., Comportement asymptotique des solutions d’équations elliptiques semi linéaires dans \(R^N\), Ann. Mat. Pura Appl., Vol. 127, 25-50 (1981) · Zbl 0467.35013
[18] Veron, L., Singular solutions of some nonlinear elliptic equations, Nonlinear Anal. T. M. & A., 5, 225-242 (1981) · Zbl 0457.35031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.